Tennessee, 2021

Tornadoes and Flash Flood in Tennessee, December 10 to 11, 2021

December 10 to 11, 2021 · NWS MEG · 32 events in 12 counties and zones

December 10, 2021, was unseasonably warm over the region. Temperatures broke several long-standing records.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
31
Property damage
$27 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

December 10, 2021, was unseasonably warm over the region. Temperatures broke several long-standing records. Memphis hit 80 F which broke a 103-year-old high-temperature record.

A strong upper-level trough was approaching from the west, providing strong lift within the unseasonably warm and unstable air mass. MLCAPE reached the 1500-2000 J/kg range by 6 PM. The wind field was impressive with plenty of vertical wind shear needed for organized thunderstorms. Effective 0-1 km storm-relative helicity values ranged from 300-400 m2/s2 with effective bulk shear values of 70 knots - more than sufficient to support discrete supercells in the warm sector ahead of the cold front.

The first supercell developed in central Arkansas and tracked into northeast Arkansas producing a few weak tornadoes initially before intensifying across eastern Craighead and Mississippi Counties and killing two people. The tornado eventually strengthened into an EF-4 while moving through the Missouri Bootheel, resulting in 2 direct and one indirect fatality in Pemiscot County. The tornado then tracked across the Mississippi River into northwest Tennessee, producing an additional 4 fatalities near Reelfoot Lake. This tornado lifted for a brief time in Obion County, reorganized, and then moved into Kentucky. All told, the mesocyclone tracked for over 300 miles and was producing tornadoes for over 250 miles. This storm was responsible for at least 9 fatalities and many injuries in the NWS Memphis CWA along with millions of dollars of damage.

As the initial supercell was crossing the state line into Kentucky, a string of supercells was moving into eastern Arkansas. A few brief tornadoes produced minor damage near Cash in western Craighead County and in the Fisher area of western Poinsett County. As the dominant supercell moved into eastern Poinsett County, the mesocyclone quickly intensified and the storm produced an EF-2 tornado in Trumann with several injuries and widespread damage.

A new supercell developed in Mississippi County causing straight-line wind damage initially. This supercell intensified as it crossed the Mississippi River and produced another long-track tornado starting in Dyer County, Tennessee. This tornado tracked east-northeast across northwest Tennessee into Henry County, and eventually into Kentucky. This tornado was rated EF-3 and resulted in several injuries with Kenton and Dresden, Tennessee being the hardest hit.

The convection eventually evolved into a QLCS as it moved east. A mesovortex developed south of I-40 near Jackson that resulted in 3 tornadoes across eastern Madison, Henderson, and Decatur Counties including an EF-2. Non-tornadic storms moved across the Memphis metropolitan area, producing straight-line wind damage as a mesovortex moved through the city. A fatality was reported in Shelby County after a large tree fell on a home in South Memphis. Later that night, an EF-1 tornado occurred in Prentiss County before the severe weather threat began to wind down around 6 AM on December 11, 2021.

In total, there were 18 tornadoes across the NWS Memphis CWA. Along with tornadoes, several incidents of wind damage and minor flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 10, 5:32 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 10, 5:32 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
532 PM CST Fri Dec 10 2021

.UPDATE...
Updated to include 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 312 PM CST Fri Dec 10 2021/

DISCUSSION...

The main story this forecast package will be the potential for
severe storms this evening. Highs will mainly be in the mid 70s
today with lows generally in the 60s.

Currently, scattered warm advection showers are expected, but
should start to ramp up in the next few hours. SPC Mesoanalysis
shows moderate instability MLCAPE values of 1500+ J/kg and 300+
m2/s2 of SRH. Likewise, low-level shear values 40-50 kts basically
along the enhanced risk area. With that being said, we still have
a cap in place. Models show the cap eventually breaking after
sundown. However, the main line of convection should move in
around 07z. Should any storms develop after sundown, the
combination of MLCAPE ~1500 J/kg and deep- layer shear greater
than 50 kts will be supportive of supercells. Again, this is
conditional that the cap in place breaks. Thus far, we have gotten
reports around the area of clouds dispersing, so the potential is
increasing.

The severe weather potential really increases after 00z and
despite the time of day, instability should hold steady. Ahead of
the line, deep layer shear and SRH will increase with the threat
still prevalent. CAMs suggest the initial wave of supercells will
basically form into a line of organized storms along/ahead of the
actual cold front overnight. Main hazards will be damaging winds,
large hail, and tornadoes (strong tornadoes possible). There is
the potential for breaks in the line which will have the potential
for damaging winds and tornadoes. Bottom line, be prepared for
severe weather to start moving into the area around 5 PM in the
form of supercells, then a line of storms will push through around
06z and move eastward. All modes of severe weather is possible
with the main hazards being tornadoes (some of which could be
strong) and damaging winds. Large hail and heavy rainfall are the
other hazards.

The front is expected to move into our southeastern counties by
about 15z, bringing thunderstorm chances to an end. There's a
possibility for some trailing showers but the severe weather
potential will be low. Expect colder temperatures with gusty
northwest winds throughout the day tomorrow. High temperatures
will be in the 60s.

Dry and cool weather is expected into early next week. Expect
temperatures to bounce back to the lower 70s by midweek. There is
a slight chance for some light showers Tuesday but confidence is
low. Lows will be in the 30s by Sunday and increase to the mid 40s
by midweek.

SWB

&&

.AVIATION...
00Z TAFs

Showers and thunderstorms are expected to develop and increase in
coverage this evening. Stronger scattered convection is initially
expected near JBR with a line/line segments of convection moving
through the entire sites overnight across the area with convective
chances diminishing greatly once the line moves through. LLWS
will be present outside of convection with SSW/SW 2kft winds
between 45-60 kts. Non-thunderstorm crosswind gusts will likely
persist for several hours for N/S runways.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 10, 2:36 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
236 PM CST Fri Dec 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-112245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
236 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a moderate to slight risk across the Mid-South this
evening. Strong to severe thunderstorms will be possible late this
afternoon and throughout the overnight hours. Tornadoes, damaging
winds, and large hail will be the main hazards from any severe
storms that develop. Locally heavy rainfall will be possible as
well.

Strong southerly winds will affect the Mid-South today and tonight
with gusts over 30 mph at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk for severe thunderstorms early Saturday
morning, mainly across portions of northeast Mississippi. Damaging
wind will be the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and tonight.
Please relay any information about observed severe weather to
the NWS.

In the hours before

Local storm report, Dec 10, 7:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
757 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          4 NNW BAY               35.79N  90.59W
12/10/2021                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT.

&&

CJC
Local storm report, Dec 10, 7:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
759 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TORNADO          2 N LEACHVILLE          35.95N  90.26W
12/10/2021                   MISSISSIPPI        AR   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT.

&&

CJC
Local storm report, Dec 10, 8:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          NW MONETTE              35.89N  90.34W
12/10/2021                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT.

&&

CJC
Local storm report, Dec 10, 8:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          2 SSW HORNERSVILLE      36.01N  90.13W
12/10/2021                   DUNKLIN            MO   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT.

&&

CJC
Local storm report, Dec 10, 8:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          2 SE DEERING            36.18N  89.86W
12/10/2021                   PEMISCOT           MO   EMERGENCY MNGR

            LARGE TORNADO REPORTED ON THE GROUND SOUTHEAST OF
            DEERING.

&&

MJH

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

19 tornado, 10 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Tornado, Lake

When
December 10, 8:10 PM CST to 8:13 PM CST
Where
Lake County, 1.37 mi WSW of Hathaway to 2 mi NE of Hathaway
Rating
EF2
Path length
3.24 mi
Path width
1,800 yd
Continued into
Pemiscot, Mo (MEG)
Reported by
NWS Storm Survey
Coordinates
36.226, -89.694

The tornado tracked along the oxbows of the Mississippi River between Pemiscot County, Missouri, and Lake County, Tennessee. Aerial and satellite imagery showed ground scouring marks in this area across the Mississippi River.

Tornado, Lake

When
December 10, 8:18 PM CST to 8:30 PM CST
Where
Lake County, 3.73 mi SW of Mooring to 2.06 mi ESE of Tiptonville Gooch Fl
Rating
EF4
Path length
11.22 mi
Path width
1,800 yd
Continued into
Obion, Tn (MEG)
Deaths
3 direct, 0 indirect
Property damage
$4.5 million
Reported by
NWS Storm Survey
Coordinates
36.284, -89.570

After traveling along the Mississippi River the tornado crossed into Lake County, Tennessee southwest of Wynnburg. The tornado significantly damaged trees with debarking southwest of Wynnburg. Homes and shop buildings suffered substantial damage north of Wynnburg. The tornado approached the Reelfoot Lake area and caused significant damage to a hotel, convenience store, restaurant, and camping facilities in the Cypress Point area. Three fatalities occurred in this area. On the southeast shore of Reelfoot Lake, the tornado damaged cabins and numerous recreational vehicles that were parked in a storage area. The tornado then crossed into Obion County, Tennessee. Peak winds in Lake County were estimated at 165-170 mph.

Tornado, Obion

When
December 10, 8:30 PM CST to 8:36 PM CST
Where
Obion County, 1.42 mi WSW of Lassiter Corner to 2.21 mi SSW of Spout Spgs
Rating
EF2
Path length
5.24 mi
Path width
880 yd
Deaths
1 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
36.363, -89.394

The tornado crossed from Lake County to Obion County. The tornado's width was shrinking as it approached Samburg, however, it was still strong enough to damage homes, businesses, and city buildings in Samburg. Many homes suffered partial roof loss, and several mobile homes were separated from their undercarriages. A recreational vehicle in a mobile home park along Lake Drive in Samburg was destroyed, resulting in one fatality. The tornado continued northeast from Samburg, damaging several homes along Old Samburg Road. The last observed damage was west of Treece Road. Peak winds in Obion County were estimated at 130 mph.

Thunderstorm Wind, Obion

When
December 10, 8:36 PM CST to 8:41 PM CST
Where
Obion County, 2.8 mi NNE of Antioch to 2.58 mi SSE of Spout Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.386, -89.297

Straight-line winds damaged several outbuildings and caused tree damage along West Shawtown Road.

Tornado, Obion

When
December 10, 8:39 PM CST to 8:40 PM CST
Where
Obion County, 1.66 mi ESE of Spout Spgs to 2.07 mi SSE of Midway
Rating
EF1
Path length
0.68 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.419, -89.273

A brief tornado uprooted trees along Marvin Vaught Road northeast of Samburg. Peak winds were estimated at 90 mph.

Tornado, Obion

When
December 10, 8:41 PM CST to 8:44 PM CST
Where
Obion County, 0.56 mi NE of Protemus to 1 mi NNE of Fremont
Rating
EF0
Path length
3.09 mi
Path width
80 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.407, -89.224

A tornado damaged trees and storage buildings along Shawtown Road. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Obion

When
December 10, 8:41 PM CST to 8:46 PM CST
Where
Obion County, 0.99 mi NNW of Protemus
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.414, -89.234

Trees snapped on Cecil Roberts Road in Obion County.

Tornado, Obion

When
December 10, 8:43 PM CST to 8:44 PM CST
Where
Obion County, 0.96 mi NNE of Dixie to 1.17 mi NNW of Fremont
Rating
EF0
Path length
0.39 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.443, -89.214

A brief tornado damaged trees along Highway 22 west of Union City. Peak winds were estimated at 70 mph.

Tornado, Obion

When
December 10, 8:54 PM CST to 8:56 PM CST
Where
Obion County, 1.44 mi SW of Woodland Mills to 0.8 mi ENE of Woodland Mills
Rating
EF0
Path length
2.12 mi
Path width
300 yd
Continued into
Fulton, Ky (PAH)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.483, -89.135

The supercell that produced the long track EF-4 tornado from Craighead County, Arkansas into western Obion County, Tennessee reintensified and formed another tornado in northern Obion County near Woodland Mills. A home suffered roof damage on Woodland Mills Road and trees were uprooted north of Woodland Mills. The tornado then crossed into Fulton County and eventually intensified into an EF-4 as it approached Mayfield, Kentucky. Peak winds in Obion County were estimated at 75 mph.

Tornado, Dyer

When
December 10, 10:32 PM CST to 10:38 PM CST
Where
Dyer County, 0.56 mi E of Newbern to 2.56 mi NNE of Churchton
Rating
EF2
Path length
6.16 mi
Path width
1,000 yd
Continued into
Gibson, Tn (MEG)
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
36.120, -89.260

The first observed damage was in Newbern, Tennesee near Washington Street. A convenience store was heavily damaged. Several outbuildings were damaged in Newbern. The elementary school and an auto shop suffered roof damage. The tornado moved northeast, uprooting and snapping numerous trees along its path, and then moved into Gibson County. Peak winds were estimated at 135 mph in Dyer County.

Tornado, Gibson

When
December 10, 10:38 PM CST to 10:48 PM CST
Where
Gibson County, 1.95 mi SW of Cool Spgs to 1.4 mi E of Kenton
Rating
EF3
Path length
9.67 mi
Path width
1,000 yd
Continued into
Obion, Tn (MEG)
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
36.152, -89.157

The tornado crossed from Dyer County into Gibson County and continued northeast, uprooting and snapping trees. Several homes had significant roof damage as the tornado moved across rural parts of the county. The tornado strengthened as it approached the city of Kenton causing significant damage to numerous homes. The tornado then crossed into Obion County. Peak winds were estimated at 140 mph in Gibson County.

Tornado, Obion

When
December 10, 10:48 PM CST to 10:50 PM CST
Where
Obion County, 1.4 mi E of Kenton to 3.39 mi ENE of Kenton
Rating
EF2
Path length
2.02 mi
Path width
1,000 yd
Continued into
Gibson, Tn (MEG)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.202, -88.995

The tornado moved from Gibson County into the southeast corner of Obion County. The tornado uprooted and snapped trees along its path and heavily damaged a couple of homes on Sidonia Kenton Road. The tornado then crossed back into Gibson County. Peak winds were estimated at 125 mph in Obion County.

Tornado, Gibson

When
December 10, 10:50 PM CST to 10:51 PM CST
Where
Gibson County, 2.27 mi NNE of Walnut Grove to 2.53 mi NNE of Walnut Grove
Rating
EF1
Path length
0.47 mi
Path width
1,000 yd
Continued into
Weakley, Tn (MEG)
Reported by
NWS Storm Survey
Coordinates
36.212, -88.961

The tornado crossed from Obion County back into Gibson County for a brief time causing more tree damage. The tornado then tracked northeast into Weakley County.

Tornado, Weakley

When
December 10, 10:51 PM CST to 11:18 PM CST
Where
Weakley County, 3.09 mi SW of Sidonia to 5.66 mi ENE of Jewell
Rating
EF3
Path length
25.83 mi
Path width
1,000 yd
Continued into
Henry, Tn (MEG)
Injuries
30 direct, 0 indirect
Property damage
$6.1 million
Reported by
NWS Storm Survey
Coordinates
36.214, -88.953

The tornado tracked from Gibson County northeast into Weakley County. The tornado passed north of Sharon mainly uprooting and snapping trees. The tornado strengthened as it approached Dresden causing significant damage to several homes along Highway 89. The tornado was at its peak intensity as it moved through Dresden. Numerous homes and businesses were destroyed or damaged in Dresden. In total, 187 homes were damaged in Weakley County with 100 of those being complete losses. Twenty-one businesses were also affected across the county. The tornado continued northeast and moved into Henry County. Peak winds were estimated at 160 mph in Weakley County.

Hail, Gibson

When
December 10, 10:55 PM CST to 11:00 PM CST
Where
Gibson County, 4 mi N of Dyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.128, -89.000

Quarter-sized hail fell four miles north of Dyer.

Tornado, Henry

When
December 10, 11:18 PM CST to 11:48 PM CST
Where
Henry County, 3.03 mi SW of Cottage Grove to 5.24 mi NNE of Oak Hill
Rating
EF3
Path length
27.78 mi
Path width
1,000 yd
Continued into
Calloway, Ky (PAH)
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
36.352, -88.522

The tornado crossed from Weakley County into Henry County. The tornado damaged or destroyed several homes near Cottage Grove. The tornado continued northeast toward Buchanan mostly uprooting and snapping trees. A few homes and mobile homes were damaged near Buchanan. As the tornado approached Kentucky Lake several mobile homes were significantly damaged. The tornado then crossed into Calloway County, Kentucky. Peak winds in Henry County were estimated at 150 mph.

Thunderstorm Wind, Shelby

When
December 11, 12:01 AM CST to 12:06 AM CST
Where
Shelby County, 0.73 mi NW of Rugby
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.208, -90.009

A tree was knocked down across Alta Vista Avenue in Frasyer.

Thunderstorm Wind, Shelby

When
December 11, 12:05 AM CST to 12:10 AM CST
Where
Shelby County, 0.66 mi ENE of Buntyn to 1.83 mi ESE of Aulon
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.105, -89.970

Numerous trees were knocked down from Orange Mound into East Buntyn. Several trees fell onto houses and vehicles. A fatality occurred when a large tree landed on a house.

Thunderstorm Wind, Shelby

When
December 11, 12:17 AM CST to 12:22 AM CST
Where
Shelby County, 0.99 mi SE of Ellendale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.220, -89.818

A tree fell on a home on Broadway, causing significant damage to the structure.

Hail, Shelby

When
December 11, 12:26 AM CST to 12:31 AM CST
Where
Shelby County, 1.41 mi SW of Shelby Farms
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.156, -89.888

Nickel-sized hail fell near East Memphis.

Tornado, Fayette

When
December 11, 12:40 AM CST to 12:41 AM CST
Where
Fayette County, 1.27 mi SE of Lambert to 1.62 mi ESE of Lambert
Rating
EF0
Path length
0.53 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
35.308, -89.463

A weak tornado touched down in rural Fayette County. No damage was observed.

Thunderstorm Wind, Shelby

When
December 11, 12:45 AM CST to 12:50 AM CST
Where
Shelby County, 4.07 mi E of Capleville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.024, -89.848

A tree fell on a house on East Shelby Drive and a utility pole was knocked down on Castle Heights Drive.

Thunderstorm Wind, Shelby

When
December 11, 12:50 AM CST to 12:55 AM CST
Where
Shelby County, 1.36 mi N of Bailey
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.070, -89.727

A tree and utility pole was knocked down on Frank Road near Houston Levee.

Thunderstorm Wind, Madison

When
December 11, 1:20 AM CST to 1:25 AM CST
Where
Madison County, Oakfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.720, -88.800

A tree fell on a fence in Oakfield. The siding was blown off parts of the house.

Flash Flood, Shelby

When
December 11, 1:30 AM CST to 3:30 AM CST
Where
Shelby County, 1.72 mi SW of North to 0.67 mi N of Mallory
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.159, -90.047

Numerous reports of flooding across the Downtown and Midtown areas of Memphis.

Tornado, Madison

When
December 11, 1:32 AM CST to 1:36 AM CST
Where
Madison County, 1.32 mi WNW of Beech Bluff to 3.72 mi NE of Beech Bluff
Rating
EF1
Path length
4.23 mi
Path width
300 yd
Continued into
Henderson, Tn (MEG)
Property damage
$550,000
Reported by
NWS Storm Survey
Coordinates
35.610, -88.670

The tornado began on Beech Bluff Road near Ranger Road where a tree was uprooted and a metal outbuilding was damaged. The tornado then moved east-northeast where a home sustained significant roof damage near the intersection of Beech Bluff Road and Willoughby Road. It then moved northeast where a couple of homes sustained roof and siding damage near the intersection of Fowler and Old Jackson-Lexington Road. The tornado then moved northeast where an outbuilding and small building were destroyed. In total, 15 to 20 homes suffered at least some damage in Madison County. The tornado then moved into Henderson County. Peak winds were estimated to be 100 mph in Madison County.

Tornado, Henderson

When
December 11, 1:36 AM CST to 1:40 AM CST
Where
Henderson County, 4.21 mi NNW of Luray to 3.5 mi S of Juno
Rating
EF1
Path length
3.63 mi
Path width
300 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
35.638, -88.603

The tornado moved from Madison County into Henderson County. Damage was observed on Crucifer Road where a shed was destroyed and a home damaged. The tornado came to an end between Crucifer and Wilson Roads. Peak winds were estimated to be 95 mph in Henderson County.

Tornado, Henderson

When
December 11, 1:40 AM CST to 1:58 AM CST
Where
Henderson County, Sand Ridge to 2.82 mi NNW of New Safford
Rating
EF2
Path length
15.34 mi
Path width
600 yd
Injuries
1 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
35.680, -88.480

The tornado began just southwest of US-412 off Pine Crest Drive where several trees were damaged. The tornado crossed US-412 and destroyed an outbuilding then moved northeast towards Highway 104 and damaged the roof of a home. It continued to move northeast across northern Beech Lake and produced more damage in the Timberlake community. A couple of metal power poles were bent and a couple of metal buildings were significantly damaged or destroyed in an industrial park. The most significant damage occurred just east of this area where two TVA transmission towers were completely destroyed. The tornado then continued traveling northeast into Natchez Trace State Park snapping and de-barking numerous trees along its path. One injury was reported in the area of Timberlake Wildersville Road. Peak winds were estimated to be 135 mph.

Thunderstorm Wind, Henderson

When
December 11, 1:51 AM CST to 1:56 AM CST
Where
Henderson County, 1.44 mi NNE of Alberton
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.720, -88.323

Trees were uprooted in Natchez Trace State Park south of the EF-2 tornado track.

Thunderstorm Wind, Decatur

When
December 11, 1:59 AM CST to 2:04 AM CST
Where
Decatur County, 3.15 mi WSW of Yellow Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.795, -88.177

Straight-line winds caused roof damage to outbuildings on Prospect Road in northwest Decatur County.

Tornado, Decatur

When
December 11, 2:00 AM CST to 2:07 AM CST
Where
Decatur County, 2.63 mi WSW of Yellow Spgs to 1.23 mi E of Bowmans
Rating
EF1
Path length
8.06 mi
Path width
100 yd
Continued into
Benton, Tn (MEG)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.800, -88.170

The tornado initially touched down southwest of Inman Ridge and just east of Willow Creek in western Decatur County. It moved due east and hit a mobile home on the corner of Ora Bawcum Lane and Verlie Inman Road. At this location, several trees were snapped at their base, one of which fell onto and demolished half of the mobile home. Insulation and debris from the home were lofted and scattered into a nearby field. The tornado continued along an easterly path through the community of Yellow Springs and crossed over US-641 and into the southern part of Sugar Tree. Intermittent tree damage was noted on high-resolution satellite imagery along its path. The tornado then continues into Benton County. Peak winds were estimated to be 90 mph in Decatur County.

Tornado, Benton

When
December 11, 2:07 AM CST to 2:08 AM CST
Where
Benton County, 4.57 mi SE of Mc Illwain to 5.23 mi SE of Mc Illwain
Rating
EF0
Path length
1.01 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.819, -88.028

The tornado crossed into Benton County from Decatur County. Tree damage was noted along the path. The tornado lifted near Redbud Lane. Peak winds were estimated to be 80 mph in Benton County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Lake2021-12-1047MalePermanent StructureDirect
Tornado, Lake2021-12-1050MalePermanent StructureDirect
Tornado, Lake2021-12-1012MalePermanent StructureDirect
Tornado, Obion2021-12-1072MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Shelby2021-12-1154FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997131, 997133, 997135, 999802, 997124, 997126, 999803, 997125, 997426, 997139, 997140, 997142, 997144, 997421, 996491, 997423, 999789, 999788, 999790, 996492, 996823, 999791, 999792, 999794, 996493, 996797, 996800, 996803, 999800, 999801, 996806, 996807.